Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Suggest treatment for depression and will taking Cymbalta help?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi Dr, I am trying to figure out what medicine might break through this ongoing depression. I have tried some other Medes such as Viibryd, gabapentin, prozac, Effexor, and have not had any success. My blood work has been a little dysplastic but not alarmingly so. Sometimes RBCs run low but also go up and down normal. As you can see I'm on 90mgs of cymbalta mainly for pain but it does help with the depression some. Any ideas?
Posted Thu, 23 Jan 2014 in Depression
Answered by Dr. Preeti Parakh 45 minutes later
Brief Answer: Hike up Cymbalta and also augment. Detailed Answer: Hi XXXXXXX Welcome to Healthcare Magic! It appears that your depression has continued for more than a few months now and you have tried many medicines without complete remission. Since you have found some benefit with Cymbalta (duloxetine), in my opinion, it should be continued but at a higher dose for maximum response. Your dose can be hiked to 120 mg per day in two divided doses if your doctor agrees. This dose has been tried in many studies and found to be safe. If even hiking the dose does not bring you remission from depression, then a combination of drugs should be tried. The response from duloxetine can be augmented by adding other antidepressants like trazodone, mirtazapine or tricyclic antidepressants like amitryptiline, depending on what is likely to suit you. Another policy is to add lithium, buspirone or thyroid hormone to augment the anti-depressant. It is usually seen that addition of an augmenting agent helps in controlling depression and attaining remission. If you wish you can start cognitive behavior therapy or other psychotherapies along with your medicines for better results. If nothing works, there is always the option of electro-convulsive therapy which, in my experience, give miraculous results when everything else has failed. Apart from adding a second drug, there is also the option of switching from duloxetine to other anti-depressants that you have not tried so far. Zoloft, Paxil or Lexapro may be tried. But since you mention that duloxetine has brought you some relief, I feel that it would make sense to continue it and try to augment its response. I hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: Suggest treatment for depression and will taking Cymbalta help? 9 hours later
What do you mean augment? With what? Hike the what level? Im on 90mgs.
Answered by Dr. Preeti Parakh 44 minutes later
Brief Answer: Explained below. Detailed Answer: Hi XXXXXXX As I mentioned earlier, Cymbalta (duloxetine) can be hiked up to 120 mg per day. Augmentation is a strategy used for deriving the best possible response from an anti-depressant. It is done by adding a second drug to the anti-depressant, which may be: a) another antidepressant with a different mode of action, like trazodone, mirtazapine, tricyclic antidepressant etc b) lithium or lamotrigine c) buspirone d) thyroid hormone e) antipsychotic medicines in low dosage Augmentation can be considered if hiking the dose of Cymbalta is not enough. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor